Kansas, 2009

Hail and Damaging Wind in Kansas, March 21, 2009

March 21, 2009 · NWS DDC · 3 events in 1 county or zone

Isolated thunderstorms produced severe weather in Seward county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated thunderstorms produced severe weather in Seward county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 21, 6:14 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 21, 6:14 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT SAT MAR 21 2009

.UPDATE...

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER FAR SW KANSAS AS
WELL AS THE CENTRAL OKLAHOMA PANHANDLE THIS EVENING. THERE IS A
WEAK CONVERGENCE BOUNDARY RUNNING FROM EAST OF LIBERAL NORTHWARD
TOWARD TO NEAR GARDEN CITY. THE STORMS OVER THE CENTRAL OK
PANHANDLE, WHICH ARE ABOUT TO MOVE INTO MEADE COUNTY, HAVE
INITIATED ALONG THIS BOUNDARY. THE STORMS FURTHER WEST ARE
ASSOCIATED WITH A WEAK UPPER DISTURBANCE SHIFTING EASTWARD OUT OF
NM. CAPES ARE NOT IMPRESSIVE, RUNNING GENERALLY LESS THAN 600
J/KG, AND I EXPECT MUCH OF THIS IS DRIVEN BY DIURNAL INSTABILITY.
IF ANY OF THESE STORMS CAN BREAK THROUGH, WOULD EXPECT THEM TO BE
MARGINALLY SEVERE AT WORST. I EXPECT CONVECTION TO WEAKEN AND
DIMINISH AFTER SUNSET BUT WILL CONTINUE TO WATCH. I HAVE UPDATED
POPS ACROSS THE SW AND SC PART OF MY CWA TO ALLOW FOR ISOLD TO SCT
STORMS THIS EVENING. THE REST OF THE FORECAST LOOKS ON TRACK.
WRIGHT

&&

.AVIATION...

ISOLD TO SCT SHRA/TSRA HAVE BROKEN OUT ACROSS SW KS DUE TO A WK
UPPER DISTURBANCE SHIFTING OUT OF NM. ANOTHER AREA OF CONVECTION
IS PRESENT WELL SOUTH OF KDDC/KGCK ALONG A WEAK CONVERGENCE
BOUNDARY RUNNING S-N FROM ROUGHLY KLBL TO KGCK. INSTABILITY IS
LACKING WITH CAPES BELOW 600 J/KG AND I THINK THE ACTIVITY WILL
DECREASE AFTER SUNSET. I DONT EXPECT THIS ACTIVITY TO MAKE MUCH
PROGRESS TOWARD KGCK OR KDDC BUT DID INCLUDE A CB CLOUD GROUP IN
THE 00Z TAFS (FROM 03-06Z) AT BOTH SITES TO INDICATE THE OUTSIDE
POSSIBILITY A STORM DEVELOPS OR DRIFTS NEAR ONE OF THE SITES THIS
EVENING. YOU CAN EXPECT GUSTY, SHIFTING WINDS, +RA, AND
POSSIBLY MEDIUM-SIZED HAIL NEAR ANY OF THESE STORMS OVER FAR SW
KS THIS EVENING. WRIGHT

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT SAT MAR 21 2009/

DISCUSSION...

DAYS 1-2...

THUNDERSTORM CHANCES TOMORROW AND MONDAY AS WELL AS WINDS AND FIRE
WX WILL BE THE PRIMARY FORECAST CONCERNS.

00Z OBS AND WV LOOP SHOWED RIDGING OVER THE PLAINS STATES WITH THE
MAIN UPPER TROUGH STILL MOVING ONTO THE WEST COAST. AT THE SFC,
THE LEE TROUGH CONTINUED TO STRENGTHEN. SOUTHERLY WINDS HELPED
KEEP DEWPOINTS IN THE 40S OVER MUCH OF THE CWA, BUT THE TRULY RICH
MOISTURE HAS BEEN ABSENT. DUE TO A LOT OF RECIRCULATION OFF OF THE
GULF, DEWPOINTS IN SOUTHERN TX HAVE REMAINED IN THE 50S AND LOW
60S. THE LEE SFC TROUGH WILL CONTINUE INTO TONIGHT, AND SOUTHERLY
WINDS WILL BRING THE DEWPOINTS IN THE LOW 50S THAT ARE IN OK INTO
OUR EASTERN CWA. THINK THAT SOME STRATUS IS POSSIBLE OVER THE
EASTERN HALF OF THE AREA TONIGHT. DAYTIME HEATING AND A WEAK
DISTURBANCE APPROACHING OUT OF THE SOUTHWEST HAS ALLOWED SOME
SHOWERS TO DEVELOP OVER THE HIGH TERRAIN IN SOUTHERN CO. HOWEVER,
SHORT FUSE COMPOSITE AND SPC MESOSCALE ANALYSIS HAVE VERY PATHETIC
CAPE VALUES OVER EASTERN CO AND WESTERN KS, EVEN LOOKING AT MUCAPE.
WILL KEEP SOME LOW POPS OVER OUR SOUTHWESTERN CORNER THIS
EVENING, AND FOR SOME SHOWERY ACTIVITY IN OUR SOUTHEAST LATER
TONIGHT AS THE LOW LEVEL JET KICKS IN. HOWEVER, NOT VERY IMPRESSED
FOR WIDESPREAD POPS. FAIRLY MOIST DEWPOINTS AND WINDS STAYING UP
WILL KEEP LOWS TONIGHT IN THE 50S.

THE MAIN UPPER TROUGH WILL HAVE PROGRESSED TO UT AND AZ BY
TOMORROW, WITH FAIRLY DIFFLUENT SOUTHWESTERLY FLOW OVER THE
PLAINS. THE SFC LOW WILL CONTINUE TO DEEPEN IN RESPONSE TO THE
UPPER SYSTEM MOVING EAST, AND SOUTHERLY WINDS SHOULD CONTINUE TO
INCREASE. RUC AND NAM SHOWING GOOD 25 KT FLOW, AND MOS VALUES ARE
ALSO FAVORABLE FOR WIND ADVISORY EXCEPT IN THE FAR WEST. WILL GO
AHEAD AND PUT A HEADLINE OUT FOR TOMORROW. THINK THAT RH VALUES
WILL BE HIGH ENOUGH TO KEEP US FROM GETTING TO RED FLAG CRITERIA,
BUT WILL HAVE TO WATCH IN CASE THERE IS MORE DRY AIR COMING OUT OF
THE WEST THAN EXPECTED. WITH PLENTY OF MIXING AND 850MB TEMPS IN
THE MID TO UPPER TEENS C, WILL KEEP HIGHS IN THE 70S. GFS AND NAM
BOTH SHOW SOME WEAK SFC BASED CAPE DEVELOPING OVER OUR CENTRAL CWA
BY AFTERNOON. VALUES WILL BE ONLY MARGINALLY LESS PATHETIC THAN
TODAY, BUT SOMETHING DEVELOPING JUST EAST OF THE DRYLINE JUST AS
THE NOSE OF THE JET APPROACHES IS NOT COMPLETELY OUT OF THE
QUESTION. WITH THIS AND ALL OF THE MODELS SPITTING OUT SOME
PRECIP, WILL GO AHEAD AND BUMP UP POPS IN OUR EASTERN CWA A BIT
SUNDAY AFTERNOON AND EVENING. WITH MARGINAL CAPE VALUES, DO NOT
THINK WE WILL SEE WIDESPREAD SEVERE, ALTHOUGH AN ISOLATED REPORT
IS NOT OUT OF THE QUESTION.

THE UPPER LOW WILL START TO EJECT SLOWLY INTO THE WESTERN PLAINS
SUNDAY NIGHT AND INTO MONDAY, WHILE THE SFC LOW DEEPENS OVER
NORTHEASTERN CO AND BEGINS TO HEAD EASTWARD. THE TREND HAS BEEN
FOR THE SYSTEM EJECT OUT FASTER THAN PREVIOUS RUNS, SO EVEN WITH
SOMEWHAT BETTER CAPE IT MAY BE THAT STORMS DEVELOP OVER STAFFORD-
PRATT-BARBER BEFORE HEADING OFF TO THE EAST. WILL CONTINUE TO KEEP
THE POPS IN OUR EAST AS WE HAVE GOING FOR NOW. IT WILL BE FAIRLY
WINDY, WITH EVEN THE SLOW NAM SHOWING SPEEDS AROUND 30 KTS. THERE
COULD EVEN BE SOME FLIRTATION WITH HIGH WIND CRITERIA. HOWEVER,
WINDS JUST OFF THE DECK DO NOT LOOK MUCH STRONGER THAN SUNDAYS
AND THERE WILL BE THE SFC TROUGH AXIS HANGING AROUND IN THE AREA
WHICH COULD CUT SPEEDS SOMEWHAT. WILL HOLD OFF ON ANY HIGH WIND
WATCH HEADLINES FOR NOW. SOUTHWESTERLY WINDS AND DRY AIR MOVING IN
WILL BRING CRITICAL FIRE CONDITIONS BEHIND THE DRYLINE, SO WILL
KEEP THE FIRE WX WATCH GOING. AS FOR TEMPERATURES, LOWS WILL STAY
IN THE 50S IN THE MOIST AIR SUNDAY NIGHT. HIGHS ON MONDAY WILL BE
IN THE 70S IN THE EAST, WHILE THE COLD FRONT THAT MOVES DOWN INTO
OUR WESTERN COUNTIES DURING THE AFTERNOON WILL KEEP HIGHS IN THE
60S THERE.

DAYS 3-7...

THE MOST IMPORTANT CHANGES IN THE FORECAST WORTH NOTING ARE IN THE
WEDNESDAY-FRIDAY TIME FRAME AS ANOTHER FAIRLY SUBSTANTIAL PACIFIC
JET STREAK DIGS INTO THE INTERMOUNTAIN WEST REGION BY
THURSDAY/FRIDAY.

AS THE MONDAY NORTHERN GREAT PLAINS STORM EXITS TUESDAY AND
WEDNESDAY...THE COLD FRONT ASSOCIATED WITH IT WILL BEGIN TO STALL
OUT NEAR THE RED RIVER VALLEY.  THE GFS IS AT ODDS WITH THE ECMWF IN
THE H+108 TIME FRAME VALID 00Z THURSDAY.  THE GFS SUGGESTS A VERY
LOW AMPLITUDE, MINOR JETLET WILL MOVE ACROSS KANSAS WEDNESDAY WITH
PERHAPS SOME PRECIPITATION DEVELOPMENT IN ENHANCED H7 FRONTOGENESIS
LATE IN THE DAY.  THE ECMWF ON THE OTHER HAND DOES NOT SUGGESTS SUCH
A FEATURE...OR IT IS EXTREMELY CHANNELED IN THE SOUTHWEST FLOW SUCH
THAT LOWER TROPOSPHERIC DEVELOPMENT DOES NOT OCCUR.  THE 12Z
CANADIAN LEANS MORE TOWARD THE ECMWF WITH THIS FEATURE.  THE ECMWF
AND CANADIAN SOLUTIONS, THOUGH, BRING THE NEXT MUCH MORE SUBSTANTIAL
JET INTO THE INTERMOUNTAIN WEST REGION BY 00Z THURSDAY WITH THE BASE
OF THE DIGGING TROUGH ALREADY REACHING THE FOUR-CORNERS REGION.  THE
GFS DETERMINISTIC IS SOME 18 TO 24 HOURS SLOWER IN THE DEVELOPMENT
OF THIS.  AS A RESULT, THERE IS A SERIOUS TIMING UNCERTAINTY WITH
REGARDS TO THE MOST SIGNIFICANT POTENTIAL PRECIPITATION EVENT TO
AFFECT CENTRAL GREAT PLAINS.  AT THIS POINT...WILL HAVE 20 POPS
COVERING THE THURSDAY-THURSDAY NIGHT-FRIDAY PERIODS AND AWAIT MORE
CONCRETE INFORMATION TO SUPPORT HIGHER POPS FOR ANY (OR ALL) OF
THESE PERIODS.

GIVEN THE POTENTIAL OF THE LOW LEVEL BAROCLINIC ZONE BEING SOUTH OF
SOUTHWEST KANSAS PRIOR TO THE SYSTEM ENTERING THE CENTRAL
PLAINS...THE PROBABILITY OF A PRECIPITATION EVENT INCLUDING
SOUTHWEST KANSAS IS INCREASED...ESPECIALLY CONSIDERING LOW LEVEL
GULF OF MEXICO MOISTURE WILL NOT BE SCOURED OUT AT THE END OF THE
WEEK.  THE ECMWF SCENARIO WOULD SUPPORT PERHAPS A WINTER EVENT FOR
WESTERN KANSAS AS LOW LEVEL THERMAL FIELDS WILL BE QUITE COOL.  HAVE
STARTED THE TREND DOWN IN HIGH TEMPS WED-FRI...AND FUTURE SHIFTS
WILL LIKELY NEED TO CONTINUE TO TREND DOWN ON HIGHS...ESPECIALLY
THURSDAY.  A VERBATIM INTERPRETATION OF THE 12Z ECMWF RUN SHOWS
WIDESPREAD ACCUMULATING SNOW ACROSS WESTERN KANSAS THURSDAY.
RUN-TO-RUN AND MODEL-TO-MODEL CONSISTENCY IS STILL VERY POOR WITH
REGARDS TO THIS, SO ANY NUMBER OF SCENARIOS IS STILL POSSIBLE FOR
SOUTHWEST KANSAS AT THE END OF THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  73  57  71 /  20  20  20  10
GCK  52  76  52  67 /  20  20  20   0
EHA  51  77  49  68 /  30   0   0   0
LBL  53  77  53  70 /  30  20  20   0
HYS  54  72  57  71 /  10  40  40  40
P28  54  76  60  76 /  10  40  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM TO 9 PM CDT SUNDAY FOR KSZ030-031-
043>046-062>066-075>081-085>090.

&&

FN34/25/34
Hazardous weather outlook, Mar 21, 3:58 AM CST, 18 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT SAT MAR 21 2009

KSZ030-031-043>046-061>066-074>081-084>090-221000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
458 AM CDT SAT MAR 21 2009 /358 AM MDT SAT MAR 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS ARE POSSIBLE ALONG THE COLORADO BORDER LATE THIS
AFTERNOON BUT THESE WILL PROBABLY NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING.
THESE STORMS COULD BECOME SEVERE WITH MARGINALLY SEVERE HAIL UP
TO QUARTER SIZE.

A FEW THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING
ALONG AND EAST OF A LINE FROM HAYS TO PRATT. THESE STORMS COULD
BECOME SEVERE WITH MARGINALLY SEVERE HAIL UP TO QUARTER SIZE.

CRITICAL WILDFIRE CONDITIONS CAN BE EXPECTED MONDAY AFTERNOON
FROM DODGE CITY SOUTHWEST TO LIBERAL AND ELKHART. STRONG SOUTHWEST
WINDS AT 25 TO 35 MPH WITH HIGHER GUSTS ALONG WITH VERY LOW RELATIVE
HUMIDITY IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Mar 21, 6:18 PM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
718 PM CDT SAT MAR 21 2009

KSZ087-220115-
MEADE-
718 PM CDT SAT MAR 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR MEADE COUNTY...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES NORTH OF FORGAN...OR 14
MILES SOUTHWEST OF MEADE STATE PARK...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

RESIDENTS IN MEADE COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3746 10014 3701 10010 3700 10062 3745 10063
TIME...MOT...LOC 0018Z 242DEG 15KT 3699 10050

12

The radar

The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seward

When
March 21, 10:15 PM CST
Where
Seward County, (Lbl)liberal Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS
Coordinates
37.050, -100.970

Hail, Seward

When
March 21, 10:18 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
0.88 in hail
Reported by
Public
Coordinates
37.040, -100.940

Dime to nickle sized hail covered the ground.

Hail, Seward

When
March 21, 10:30 PM CST
Where
Seward County, 0.55 mi W of Liberal
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.030, -100.940

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161533, 161532, 161531.